Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 1:19 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 1:19 AM CDT (06:19 UTC)
- Expired
- May 23, 2018, 1:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS53 KFSD 230619
SVRFSD
MNC033-063-230645-
/O.NEW.KFSD.SV.W.0025.180523T0619Z-180523T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
119 AM CDT WED MAY 23 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
* Until 145 AM CDT.
* At 118 AM CDT, a severe thunderstorm was located 5 miles northwest
of Heron Lake, or 15 miles west of Windom, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Jackson and southwestern Cottonwood Counties,
including the following locations... Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9545 4385 9545 4386 9546 4387 9546
4397 9525 4381 9520
TIME...MOT...LOC 0618Z 252DEG 14KT 4385 9544
HAIL...1.00IN
WIND...<50MPH
$$
Chapman2 follow-up statements
946
WWUS53 KFSD 230634
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
134 AM CDT WED MAY 23 2018
MNC063-230643-
/O.CAN.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Jackson MN-
134 AM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0633Z 252DEG 14KT 4387 9536
$$
MNC033-230645-
/O.CON.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Cottonwood MN-
134 AM CDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHWESTERN COTTONWOOD COUNTY...
At 133 AM CDT, a severe thunderstorm was located near Heron Lake, or
12 miles west of Windom, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cottonwood County west of Windom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0633Z 252DEG 14KT 4387 9536
HAIL...1.00IN
WIND...<50MPH
$$
Chapman331
WWUS53 KFSD 230643
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
143 AM CDT WED MAY 23 2018
MNC033-230651-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Cottonwood MN-
143 AM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COTTONWOOD COUNTY
WILL EXPIRE AT 145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, up to
dime size hail is still possible with this thunderstorm as it moves
near and just north of Windom by 215 am.
LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0641Z 252DEG 14KT 4388 9532
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:34 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 22, 10:34 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1034 PM CDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday) Issued at 321 PM CDT Tue May 22 2018 The primary concern over the next 24 h is the potential for heavy rainfall overnight and the lower probability of severe weather this evening and overnight. At 18Z this afternoon, the surface warm front extended across northern Nebraska from north of ODX to south of OFK. This front is slowly expected to lift north into the evening. Both the 17Z HRRR and 17Z RAP have recently begun to show convection developing this afternoon. This seems to be an model initiation issue as current satellite does not show any indication of thunderstorm development through 21Z. The only area of concern in the late afternoon and early evening is the area of stratocumulus along and south of the Missouri River. At this point, there is no sign of storm development but if temperatures can warm into the low 80s with dew points in the upper 60s, that could allow an isolated storm to break the cap. With 0-3 km helicity over 250 m2/s2 and CAPE over 2000 J/kg, any storms that form near the Mo River prior to sunset could become severe. However, the probability of any surface-based development is low and would remain isolated. The greater concern is toward sunset. A weak upper level wave will be moving north into northern Nebraska at that time. With low level frontogenesis, MUCAPE of 1000-2000 J/kg and CIN < 25 J/kg, expect storms to develop in the vicinity of I-90 within an hour or two of sunset. Since these storms will be a little elevated, shear is only 30 kts meaning that storm mode is most likely to be multicellular. Initial updrafts which have access to the best instability may be able to produce quarter size hail but that threat should only last a couple of hours - perhaps as late as 06Z. A second wave will then move into eastern South Dakota after 06Z. This approaching wave will cause the low level jet to increase across Nebraska which will lead to both enhanced moisture transport over the surface boundary and increased convergence at the nose of the jet near I-90. Agree with hi-res model solutions which show a significant increase in storm coverage near or north of I90 after midnight. As storms grow upscale a cold pool is expected develop and is likely to impede the northward movement of the front. Corfidi vectors also show that the MCS will have a slow movement to the east southeast. This will allow for some areas to get 1 to 2 inches of rain overnight - with locally higher amounts possible. Based upon the expected location of the low level front and jet, the most likely area for heavy rain looks to be from north of Sioux Falls to the Iowa and Minnesota border. However, this axis could shift north if storms develop later in the night allowing the front to move closer to Highway 14. Because Flash Flood Guidance is around 2" in 3 h and the location of heavy rain is somewhat uncertain, have not issued a Flash Flood Watch for tonight. However, with brief periods of 1-2"/h rainfall rates possible, ponding of water in urban and poor drainage areas could occur. Storms are expected to exit to the east by late Wednesday morning. With skies becoming most clear, rising mid level height and warming temperatures above 700 mb, additional storms are not expected to redevelop Wednesday afternoon. With at least partly sunny skies and southerly flow, temperatures will be in the 80s with 90 degrees possible west of the James River. Dew points will be in the mid 60s so it will also feel humid. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 PM CDT Tue May 22 2018 On Wednesday night, there is a strong shortwave that moves from western Wyoming into eastern Montana. There are a series of short waves further to the south and east, but the main wave is located across the far west. Winds increase out of the south, but the nose of the low level jet appears to be focused to the north across North Dakota. Portions of central South Dakota may be brushed by short waves lifting to the northeast. Therefore, have some slight chance - low end chance pops west of the James River Valley. More significant chances of storms are expected on Thursday as a short wave train moves across the area from southwest to northeast. Have increasing speed shear with height, but increase is meager with very little directional shear. This once again results in 0-6km bulk shear of 20-25 knots. With that said, surface based CAPE values of 2500-3000 J/kg may allow for isolated severe mainly for hail and wind. On Friday into next week, upper ridge develops across the Western Plains leading to relatively dry conditions. With the Gulf wide open and southerly flow continuing, should see prolonged warm and humid conditions. Have nudged temperatures upwards through the weekend into next week, but not as much as the warm GFS would suggest. Looks to be a quick transition to summer like conditions. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1027 PM CDT Tue May 22 2018 Around the first 6 hours of the TAF period look to have the most impacts at HON and FSD with showers and thunderstorms possible. With convection mostly failing to break out this evening, have backed off on thunder at FSD and left a couple hours of VCTS when thunder would be most likely. Other than the potential for showers and thunder, only other thing to look out for would be gusty winds Wednesday afternoon across the region. Could see a few mid level cumulus clouds at or around 4 kft as things mix out. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...BT AVIATION...Ferguson
Hazardous weather outlook, May 22, 9:57 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 957 AM CDT Tue May 22 2018 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- SDZ039-040-055-056-062-231500- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha- 957 AM CDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight This evening, thunderstorms are expected to develop and become more widespread lifting into east central South Dakota and southwest Minnesota overnight. Isolated thunderstorms will be capable of producing hail up to quarter size, but a larger threat will be potential heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will continue Wednesday morning before tapering off in the afternoon. Additional storms will be possible by late day Thursday, and a few storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely tonight. IAZ020-031-032-NEZ013-014-SDZ038-050-052>054-057>061-063>071- 231500- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn- Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 957 AM CDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Storms may begin to develop late in the afternoon and evening, spreading north of Interstate 90 overnight. A few storms this evening may produce hail up to quarter size and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will continue at times through Thursday night. A few storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:34 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 12 min |
| May 23, 3:20 AM CDT | Flash Flood Warning | FSD | Cottonwood | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.